Hail, Sedgwick
- When
- August 1, 11:55 PM CST
- Where
- Sedgwick County, Mc Connell Afb
- Measured
- 0.75 in hail
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.617, -97.267
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 1, 8:00 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 900 PM CDT FRI AUG 1 2003 UPDATE... WATER VAPOR LOOP SHOWS FIRST UPPER WAVE NOW DEPARTING REGION WHILE SUPPORTING CONVECTION INTO NE OK/SW MO IN REGION OF UPPER DIV. A SECONDARY UPPER WAVE IS NOW MOVING INTO WESTERN NEB. THIS SECONDARY WAVE IS SUPPORTING ONGOING CONVECTION ACROSS NW KS/W NEB. MEANWHILE, AT THE SFC-850MB LEVEL, EVENING UPPER AIR INDICATED A TROUGH/WINDSHIFT FROM DDC NORTH TO NEAR CONCORDIA WHILE THE 850MB FRONT APPEARED TO BE LOCATED ACROSS NW KS/S NEB. THAT SAID, 850MB PROFILERS SHOW 25-30KT LLJ DEVELOPING ACROSS THE CWA WITH MASS CONVERGENCE MAXIMIZED ACROSS THE NORTHERN HALF OF THE CWA. SFC BOUNDARY APPEARS TO BE ACROSS WESTERN AND NORTHERN KS WHILE OUTFLOW/COLDPOOL REMAINS IN PLACE ACROSS MUCH OF THE CWA. AS SECONDARY UPPER WAVE APPROACHES, EXPECT ENHANCED LLJ TO ENHANCE FORCING/LIFT OVER COLDPOOL WHILE ISENTROPIC LIFT ALSO INCREASES IN ADVANCE OF THE WAVE. ELEVATED CAPE OF 2000 J/KG WITH 0-6KM SHEAR OF 40-50KTS WILL KEEP THE THREAT FOR ORGANIZED/SEVERE THUNDERSTORMS ACROSS THE AREA TONIGHT. WILL INCREASE POPS SLIGHTLY WITH NO OTHER CHANGES. CO MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HOW WIDESPREAD THE CONVECTION WILL BE TONIGHT. TONIGHT: LATEST WATER VAPOR LOOP AND PROFILER/MDCRS DATA SHOWING THE UPPER LEVEL FLOW BACKING AHEAD OF THE SUBTLE WAVE MOVING THROUGH CENTRAL KANSAS. THIS WAVE HAS CAUSED SCATTERED STORMS TO FIRE ACROSS CENTRAL KANSAS. KICT RADAR LOOP SHOWS THE OUTFLOW BOUNDARY FROM THIS CONVECTION NOW MOVING THROUGH AN AREA EXTENDING FROM WESTERN RENO INTO NORTHERN COWLEY COUNTY WITH SOME STORMS FIRING ALONG EASTERN EDGE. I WOULD EXPECT MORE STORMS TO ERUPT THIS EVENING DUE TO THE AIR MASS BECOMING MORE UNSTABLE (3000-3500 J/KG). SHEAR VALUES ARE ALSO NOT TO BAD WITH ABOUT 40-45KTS OF 0-6KM SHEAR VALUES. SO A FEW SUPERCELLS ARE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS DUE TO HIGHER LCL HEIGHTS DURING THE EVENING. OVERNIGHT WE COULD SEE MORE ELEVATED STORMS DEVELOP TO THE NORTH OF THE SURFACE BOUNDARY AS THE LOW LEVEL JET KICKS IN. AS A RESULT, WE COULD SEE ANOTHER MCS EVOLVE BEHIND THIS EVENINGS CONVECTION MAINLY ACROSS SOUTHEAST KANSAS. SATURDAY: MOST OF THE STORMS SHOULD BEGIN TO EXIT THE CWFA SHORTLY AFTER DAYBREAK AS THE SURFACE BOUNDARY BEGINS TO PUSH ITS WAY SOUTH INTO OKLAHOMA. MODELS ARE DEPICTING GOOD DOWNGLIDE TO TAKE PLACE BETWEEN 310-315K WHICH WILL ALLOW FOR CLEARING SKIES. OTHERWISE, IT SHOULD BE SLIGHTLY COOLER TOMORROW AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTHERN PLAINS. SATURDAY NIGHT: HIGH PRESSURE WILL DOMINATE THE AREA. HOWEVER, I AM NOT EXPECTING A BIG PUSH OF DRIER AIR EXCEPT FOR THE NORTHERN SECTIONS OF THE CWFA WHERE THEY MAY SEE DEWPOINTS IN THE MID 50S. WE STUCK PRETTY CLOSE TO GUIDANCE NUMBERS FOR THE MOST PART DUE TO THE INFLUENCE OF THE HIGH. SUNDAY-MONDAY: WE DID RAISE TEMPERATURES SOMEWHAT ON SUNDAY AS THE HIGH BEGINS TO PUSH EAST AND PROVIDES RETURN FLOW TO THE AREA. WITH THE LEE TROF SETTING UP TO OUR WEST ON SUNDAY THERE WILL BE A GOOD THERMAL GRADIENT FROM WEST TO EAST. MONDAY NIGHT-TUESDAY: THERE IS QUITE A BIT OF DIFFERENCE BETWEEN THE GFS/ECMWF ON THE PLACEMENT OF THE UPPER LEVEL RIDGE DURING THIS PERIOD. WE HAVE DECIDED TO BLEND THESE TWO SOLUTIONS WHICH GOES ALONG WITH UKMET/CANADIAN WHICH WOULD PUT THE EASTERN HALF OF OUR CWFA ON THE EDGE OF THE CAP. AS A RESULT, WE HAVE INSERTED POPS IN THOSE AREAS WITH THE FRONTAL BOUNDARY LURKING AROUND. WEDNESDAY-FRIDAY: NO BIG CHANGES HERE AS THE UPPER LEVEL RIDGE BUILDS EAST AGAIN AND ALLOWS FOR TEMPERATURES TO WARM BACK UP WITH A CAPPED ENVIRONMENT. FCSTID = 18/COX ICT 70 90 66 97 / 30 10 10 5 HUT 69 89 66 96 / 30 10 10 5 EWK 69 89 66 96 / 30 10 10 5 EQA 69 90 66 96 / 40 10 10 5 WLD 70 91 66 96 / 40 20 10 10 RSL 64 89 65 96 / 10 10 10 5 GBD 64 89 65 96 / 10 10 10 5 SLN 67 89 65 95 / 20 10 10 5 MPR 68 89 65 96 / 20 10 10 5 CFV 70 91 66 93 / 60 20 10 10 CNU 69 89 65 91 / 60 20 10 5 K88 69 89 65 91 / 60 20 10 5 .ICT... KS...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM CDT FRIDAY FOR ZONES KSC001...KSC015...KSC017...KSC019...KSC035...KSC049...KSC073... KSC079...KSC099...KSC113...KSC115...KSC125...KSC133...KSC173... KSC191...KSC205...KSC207.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT ACROSS SOUTH CENTRAL KANSAS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL. DAMAGING WINDS MAY ALSO BE POSSIBLE AS THE STORMS MAY ORGANIZE INTO A LARGER COMPLEX TOWARD DAWN. THE AREA AT GREATEST RISK FOR THUNDERSTORMS AND SEVERE WEATHER IS ALONG AND EAST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS FRIDAY NIGHT MAY CONTINUE UNTIL MID MORNING SATURDAY IN SOUTHEAST KANSAS, AND ALONG THE OKLAHOMA BORDER. HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT SOUTH AND EAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CO
KSZ052-053-068>072-083-092>096-098>100-020021- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 655 PM CDT FRI AUG 1 2003 THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 825 FOR THE FOLLOWING AREAS. IN KANSAS THIS WATCH INCLUDES 17 COUNTIES... IN CENTRAL KANSAS: MARION MCPHERSON IN EAST CENTRAL KANSAS: CHASE IN SOUTH CENTRAL KANSAS: BUTLER COWLEY HARVEY SEDGWICK SUMNER IN SOUTHEAST KANSAS: ALLEN CHAUTAUQUA ELK GREENWOOD LABETTE MONTGOMERY NEOSHO WILSON WOODSON CO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
931 PM CDT FRI AUG 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 4 S ROCK KS .75 INCH HAIL
08/01/03 COWLEY REPORTED BY TRAINED
SPOTTER.The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 05:57 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377511, 5377510.